| Catalog Number |
400SMTXSFT0103 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/14/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 80.0 and 121.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.Resistance was encountered while attempting to advance the smart coil through the hub of the demonstration microcatheter and the smart coil could not be advanced any further.Conclusions: evaluation of the first returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as this may occur.During the functional test, resistance was encountered as the embolization began to take shape inside the hub of the demonstration microcatheter and the smart coil could not be advanced any further.The offset coil winds likely contributed to the smart coil not being able to be advanced out of its introducer sheath and into the non-penumbra microcatheter during the procedure.Evaluation of the second returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as this may occur.During the functional test, resistance was encountered while attempting to load the introducer sheath over the pusher assembly kink and the sheath could not be advanced any further.The offset coil winds likely contributed to the smart coil not being able to be advanced out of its introducer sheath and into the non-penumbra microcatheter during the procedure.The neuron max and non-penumbra microcatheter identified in the complaint were not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02047.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, the physician placed three smart coils in the target vessel using a neuron max 6f 088 long sheath (neuron max) and a non-penumbra microcatheter.Next, the physician opened a new smart coil but it would not advance out of its introducer and into the microcatheter.After two failed attempts, the smart coil was removed.The physician then opened another smart coil but the same issue occurred; therefore, it was removed.The procedure was completed using a two additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.